ADVERTISEMENT

Q. I am getting severe headache on taking Arava for inflammatory arthritis. Why?

Answered by
Dr. Catherine Bevington
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 24, 2019 and last reviewed on: Dec 26, 2019

Hello doctor,

I have a low-grade inflammatory arthritis. I have awful joint pain but minimal swelling and occasional slight inflammation in blood tests. The RA test is negative. Systemic steroid injection gives massive improvement. My consultant started me on Arava recently. At the same time, I have been weaning myself off Tramadol after being put on this irresponsibly by a pain consultant. Within a couple of days of starting Arava, a background headache began and a few days ago this reached an agonizing peak. The only thing that helped was Aspirin. My BP was raised and my Lisinopril has now been doubled. I stopped the Arava. My current medications are Lisinopril, Simvastatin, Omeprazole, Duloxetine. The headache is better but still in the background. So, I have the double issue of this and stopping Tramadol.

My question is - Is the headache caused mostly by the Arava? And how long should I wait before seeing GP again? My BP is much better. I stress I am prone to migraines in any case.

#

Hello,

Welcome to icliniq.com.

The headache is likely to have been caused by a combination of the Arava (Leflunomide) and your raised blood pressure. Although we cannot know how much each of these contributed? Anyway, if your blood pressure rose a lot on Arava it is probably best not to have this again. Perhaps Methotrexate would be better for you. Has this drug been mentioned to you? Alternatives would be Hydroxychloroquine or Sulphasalazine. I suggest trying to see your consultant or specialist nurses again to discuss these drugs. It might be possible to reduce your Lisinopril back to normal dose soon, your GP can help with this, perhaps in a month.

I hope this helps.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I get joint pains, 3 to 4 times a month. What to do?

This seems to be related to inflammatory arthritis ... To me, it seems that you have seronegative inflammatory arthritis ...   Read full

Is headache a side-effect of Nevanac ophthalmic suspension?

.. (Nepafenac) does not have such side effects. But, I suggest you reduce the frequency of Nevanac to twice daily after 15 days and then to once at bedtime after next 15 days. You said you are wearing -2.75 in the right and -3.75 in left. This is a ...   Read full

What causes numbness in fingers with swollen joints?

Yes, the possibility of inflammatory arthritis is definitely there, however that can be confirmed only when a rheumatologist examines you ... This pain usually gets better with anti-...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.